Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Oct 17, 2022, 11:28 PM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2022, 11:28 PM EDT (03:28 UTC)
- Expired
- Oct 17, 2022, 11:47 PM EDT
- In force
- 19 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, MA, Middlesex County, MA
The radar
The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 3.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330 WUUS51 KBOX 180328 SVRBOX MAC009-017-180415- /O.NEW.KBOX.SV.W.0063.221018T0328Z-221018T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 1128 PM EDT Mon Oct 17 2022 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Southwestern Essex County in northeastern Massachusetts... Northeastern Middlesex County in northeastern Massachusetts... * Until 1215 AM EDT. * At 1127 PM EDT, a severe thunderstorm was located over Billerica, moving northeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Lowell, Lawrence, Peabody, Billerica, Woburn, Chelmsford, Andover, Lexington, Tewksbury, North Andover, Danvers, Wakefield, Reading, Burlington, Wilmington, Stoneham, Concord, North Reading, Bedford and Lynnfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4244 7129 4260 7137 4273 7104 4256 7093 TIME...MOT...LOC 0327Z 242DEG 16KT 4255 7122 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Loconto
1 follow-up statement
203
WWUS51 KBOX 180347
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1147 PM EDT Mon Oct 17 2022
MAC009-017-180357-
/O.CAN.KBOX.SV.W.0063.000000T0000Z-221018T0415Z/
Essex MA-Middlesex MA-
1147 PM EDT Mon Oct 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ESSEX AND
NORTHEASTERN MIDDLESEX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4244 7129 4260 7137 4273 7104 4256 7093
TIME...MOT...LOC 0342Z 242DEG 16KT 4259 7111
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 10:39 PM EDT, 49 minutes earlier.
Area forecast discussion, Oct 17, 10:39 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1039 PM EDT Mon Oct 17 2022 .SYNOPSIS... Cold frontal passage brings the chance for more widespread rain tonight and early Tuesday. Gusty south-southeast winds will gradually subside as the front pulls away Tuesday afternoon. Seasonably chilly air mid week, with highs in the 50s and several nights in the 30s will lead to milder conditions by the weekend. At this time, it looks dry beyond Tuesday evening! && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Main changes this evening to adjust rainfall chances and timing. relied rather heavily upon the latest HRRR runs, which appeared to be handling it well. A few instances of lightning, but most of the higher reflectivity echoes were topping out just below -10C. Not expecting many thunderstorms overnight with meager amounts of buoyancy. Analyzed mid level lapse rates were steeper than 6C, which is rather potent for this time of day and year. Expecting focus to shift from eastern CT and north central MA to RI and more of eastern MA as a cold front crawls its way across southern New England. Likely will take all night for this front to reach the coast. 730 pm update... Second surge of moisture and precipitation is on our doorstep, moving into western MA/CT in the last hour. Rain will pick up across the region over the next 5-7 hours. Main change with this evening's update was to slightly adjust the timing of the arrival of the heavier rain based on radar. Previous Discussion... Rain showers will linger early this evening before a second surge of more widespread precipitation develops ahead of the incoming cold front along an emerging low pressure system. Most short term guidance, like the HRRR and the NAM, pinpoint areas south and east of Worcester as the area having the potential to receive the most precipitation overnight. Some modest instability, given it is mid- October, of 200J/kg CAPE and K index values nearing 35 across SE MA and Cape Cod may support a few rumbles of thunder. HI-Res guidance does show the potential development of a convective line between 05- 12Z tomorrow, mainly centered across the Cape. It is here we are expecting the highest rainfall totals, with HREF mean ensemble probs of 1" QPF over 3 hours exceeding 50%. This spells good news for the region, as portions of Cape have missed out on some of bouts of precipitation that have impacted interior southern New England over the past month. Early Tuesday morning, a low level jet will develop along the frontal boundary. While the NAM seems out to lunch, with a 65kt jet over Boston, a 30-35 kt jet appears likely. Gusts will likely mix down in convective cells, but given the jet develops pre- sunrise, we are not expecting mixing to reach it's full potential until the jet begins to move offshore later in the day. Still, gusts to 30 kt are possible across the Cape and the waters. Clearing will begin to develop to our west before sunrise, but the front will be slow to pull away. Radiational cooling potential is not great tonight, given cloud cover, so the thought is lows will linger between the mid 40s at elevation to the low 60s across the Cape. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... The thunderstorms and showers mentioned in the near term discussion will continue through about mid-day as the slow moving cold front begins to move out to sea. Some guidance suggests that there will be a tertiary round of precipitation impacting the Cape Tuesday afternoon, but most portions of interior southern New England will be precip free after about 15Z. As mentioned, clearing is expected to occur very slowly and while portions of western, southern New England break into sunshine late Tuesday morning, it may take all day for patches of sun to develop across eastern MA and RI. One may think that areas that break out into sunshine will achieve the highest temperatures Tuesday, but such is not the case as 925mb temps plummet to between 3-5C behind the front. So, while solar heating will help temps rise to the mid-50s across our western zones, the warmest part of our CWA will be under the cloud cover in eastern MA. 925mb temperatures between 10-14 degrees will help temps surge to the mix to upper 60s across Cape Cod and Nantucket! Dewpoints crater behind the front, and clearing conditions Tuesday set us up for an optimal radiational cooling night Wednesday night. Winds will decouple after sunset, and with cold air aloft, to the tune of 0-2C thanks to the very deep trough and cut off low just to our west, temperatures will fall back into the 30s away from the coast. Given the coldest temperatures will occur across NW MA, where our Frost/Freeze program has ended for the season, and the Frost/Freeze risk isolated to between 10 and 12Z elsewhere, we opted to forgo a frost advisory. Later shifts may re-evaluate based on new guidance. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Highlights... * Dry weather continues through at least Saturday. There is potential for our next system by Sunday but low confidence. * Cooler than normal temperatures persist through Thursday, steadily warming up back into the upper 60s by the weekend. Details... Precipitation... Southern New England should stay dry through all of the extended forecast period. Even though we'll be in the vicinity of a deep trough to our west on Wednesday and Thursday, BUFKIT soundings show a very dry atmospheric column so no precipitation is expected. Beyond Thursday meridional flow becomes more zonal through the weekend while high pressure builds in at the surface. Given this there will be no significant disturbances to bring any rain. The one low probability exception could be a coastal low around Sunday, but the deterministic ECMWF continues to be an outlier in showing this, so not giving much credence to that. The notable effect of the trough Wednesday/Thursday will be breezy winds. A 25-35 kt low level jet develops at 925 mb which will mix down gusts of 25 to 35 mph on Wednesday and Thursday. Temperatures... Cooler than normal temperatures persist on Wednesday and Thursday thanks to a very cool airmass overhead with 850 mb temperatures below zero. This will translate to highs in the 50s each day, save for low 60s on the Cape and islands. It will likely feel cooler thanks to the breezy winds. As that zonal flow moves overhead it allows for an intrusion of much warmer air as we go into the weekend (850 mb temps back up to +8 to 10C). This sets us up for a nice, dry weekend with highs in the upper 60s which persist into the start of the new work week. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Tonight... High confidence in trends, moderate confidence in timing. MVFR/IFR conditions overnight, gradually improving to VFR across our western terminals before sunrise. Terminals across our eastern zones will experience reduced vsbys due to rains showers through 12z. Isolated thunderstorms may impact Nantucket, Hyannis, and Falmouth. Winds will pick up from the south ahead of a cold front. A low level jet at 925mb will generate low level wind shear for across the Cape and Islands. Tuesday... MVFR/IFR conditions to start, improving to VFR from W to E through the day as a cold front pushes through. Showers ending last towards the east coast late in the day. Winds shift to the SW/W at 5-10 kts once the front passes through. KBOS Terminal...High confidence in trends, but only moderate confidence in timing. Not out of the question there could be a rumble of thunder or two late tonight. Have held off on a mention as am not confident enough on the coverage. KBDL Terminal...High confidence in trends, but only moderate confidence in timing. Outlook /Tuesday Night through Saturday/... Tuesday Night: VFR. Wednesday through Thursday Night: VFR. Breezy. Friday through Saturday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. A cold front approaches from the west as southerly winds between 10-15 kt gust to between 25 and 30 kt through Tuesday morning. Low confidence in gale force conditions between 06-12Z Tuesday ahead of the cold front. Gusts over 30kt will be, generally, isolated to convective cells, and given the short duration of gale potential, we opted to keep small craft advisories in place. Later shifts may re- evaluate but thinking any gales could be covered by marine weather statements. Winds become westerly, generally gusting below 15 kt, behind the frontal passage Tuesday night. While winds begin to subside, it will take some time for waves to fall below 5 ft across the outer waters. It is likely small crafts will need to be extended beyond their current length. Outlook /Tuesday Night through Saturday/... Tuesday Night: Winds less than 25 kt. Areas of rough seas. Wednesday through Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Thursday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Thursday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Friday through Saturday: Winds less than 25 kt. Seas locally approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ254>256. && SYNOPSIS...BW/KS NEAR TERM...Belk/BW/KS SHORT TERM...KS LONG TERM...BW AVIATION...Belk/BW/KS MARINE...Belk/BW/KS
Hazardous weather outlook, Oct 17, 4:11 PM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 411 PM EDT Mon Oct 17 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-182015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 411 PM EDT Mon Oct 17 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-182015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 411 PM EDT Mon Oct 17 2022 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Oct 17, 10:55 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1055 PM EDT Mon Oct 17 2022
MAZ004>007-012-014-180400-
Eastern Essex MA-Southern Worcester MA-Central Middlesex County MA-
Western Essex MA-Northern Worcester MA-Southeast Middlesex MA-
1055 PM EDT Mon Oct 17 2022
...Strong thunderstorms will impact portions of western Essex, east
central Worcester and eastern Middlesex Counties through MIDNIGHT
EDT...
At 1054 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Stow to Ashland. Movement was northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Expect brief
torrential downpours and occasional lightning.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Lowell, Lawrence, Framingham, Haverhill, Waltham, Medford, Peabody,
Methuen, Arlington, Billerica, Marlborough, Woburn, Chelmsford,
Andover, Natick, Lexington, Dracut, Tewksbury, North Andover and
Saugus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.
&&
LAT...LON 4283 7105 4253 7098 4223 7148 4244 7159
4281 7108 4281 7107
TIME...MOT...LOC 0254Z 228DEG 23KT 4244 7153 4226 7147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 10:55 PM EDT | Special Weather Statement | BOX | Middlesex | 65 min |
| Oct 18, 12:06 AM EDT | Special Weather Statement | BOX | Middlesex | 54 min |
| Oct 18, 2:05 AM EDT | Special Weather Statement | BOX | Nantucket | 55 min |
| Oct 18, 4:05 AM EDT | Small Craft Advisory | BOX | 11 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.